Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 10, NWS Jackson, KY

March 29, 2002Rowan County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Mar 29, 2002, 9:03 PM EST for Rowan County, Kentucky. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 29, 2002, 9:03 PM EST (02:03 UTC)
Expired
Mar 29, 2002, 9:40 PM EST
In force
37 min
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

County Rowan County, KY

The radar

The Jackson,KY radar (KJKL), 66 km from the middle of the area, began a volume at 02:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 29, 9:15 PM ESTHail 0.75Morehead, KYPenny sized hail reported at the junction of U.S. Route 60 and KY Route 32.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 29, 7:30 PM ESTTornado WatchSPC6 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 2.1 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2002-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2002-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 422 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
885 m above ground
0-6 km bulk shear
82 kt
0-1 km storm-relative helicity
422 m²/s²
0-3 km storm-relative helicity
745 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

448 
WUUS53 KJKL 300203
SVRJKL
KYC205-300240-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
902 PM EST FRI MAR 29 2002

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN ROWAN COUNTY

* UNTIL 940 PM EST

* AT 902 PM EST...RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES SOUTH
  OF CLEARFIELD...OR ABOUT 4 MILES SOUTH OF MOREHEAD...MOVING EAST AT
  65 MPH.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM EST SATURDAY MORNING 
FOR SOUTHEASTERN KENTUCKY.

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING WINDS UP TO 65 MPH 
AND HAIL UP TO THE SIZE OF NICKELS.

IF YOU ARE IN OR NEAR THE PATH OF THIS STORM...MOVE TO A SUBSTANTIAL
SHELTER UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE JACKSON WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 3824 8330 3819 8325 3817 8321 3814 8322
          3806 8343 3823 8345

HEINLEIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 29, 8:03 PM EST, 1 hour earlier.

Area forecast discussion, Mar 29, 8:03 PM EST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
803 PM EST FRI MAR 29 2002

SENT OUT AN UPDATE FOR TORNADO WATCH NUMBER 50 VALID UNTIL 1 AM EST.

WILD NIGHT AROUND EASTERN KENTUCKY WITH LONG-LIVED SUPERCELL PASSING
JUST TO THE NORTH OF JKL AND A SECONDARY ONE THAT MOVED RIGHT
THROUGH JKL.  NUMEROUS REPORTS OF HAIL WITH THESE SYSTEMS.

ROUND TWO IS CURRENTLY LOCATED OVER LOUISVILLES CWA.  THIS ACTIVITY
WILL CONTINUE TO MOVE EAST INTO OUR AREA LATER THIS EVENING.

JKL...TORNADO WATCH UNTIL 1 AM FOR MOST OF EASTERN KENTUCKY.

JARVIS

In the hours before

Local storm report, Mar 29, 6:14 PM EST, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
614 PM EST FRI MAR 29 2002

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0605 PM    IRVINE                    KY   .75 INCH HAIL
03/29/02   ESTILL                         REPORTED BY SPOTTER.
Local storm report, Mar 29, 7:02 PM EST, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
702 PM EST FRI MAR 29 2002

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0555 PM    FOX                       KY   WIND DAMAGE
03/29/02   IRVINE                         SEVERAL TREES DOWN.
                                          REPORTED BY PUBLIC.

0605 PM    IRVINE                    KY   .75 INCH HAIL
03/29/02   ESTILL                         REPORTED BY SPOTTER.

0618 PM    4 N BEATTYVILLE           KY   .75 INCH HAIL
03/29/02   LEE                            REPORTED BY COOPERATIVE
                                          WEATHER OBSERVER.

0620 PM    BEATTYVILLE               KY   WIND DAMAGE
03/29/02   LEE                            REPORTED BY SPOTTER.

0638 PM    JACKSON                   KY   .75 INCH HAIL
03/29/02   BREATHITT                      REPORTED BY OFF DUTY NWS
                                          EMPLOYEE.

0641 PM    2 N JACKSON               KY   .75 INCH HAIL
03/29/02   BREATHITT                      REPORTED BY SPOUSE OF NWS
                                          EMPLOYEE.

0643 PM    JACKSON                   KY   .75 INCH HAIL
03/29/02   BREATHITT                      HAIL WAS COVERING THE
                                          GROUND AT LAKESIDE
                                          SUBDIVISION. REPORTED BY
                                          OFF DUTY NWS EMPLOYEE.

JC
Local storm report, Mar 29, 8:43 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
843 PM EST FRI MAR 29 2002

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0815 PM    FAIRVIEW                  KY
03/29/02   FLEMING                        PEA TO DIME SIZE HAIL
                                          REPORTED BY ROUTE 68 NEAR
                                          FAIRVIEW
                                          PUBLIC
Local storm report, Mar 29, 9:03 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
903 PM EST FRI MAR 29 2002

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0815 PM    FAIRVIEW                  KY
03/29/02   FLEMING                        PEA TO DIME SIZE HAIL
                                          REPORTED ON ROUTE 68 NEAR
                                          FAIRVIEWREPORTED BY CO-OP
                                          OBSERVERS

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 29, 8:18 PM ESTSevere Thunderstorm WarningJKLFleming32 min
Mar 29, 9:17 PM ESTSevere Thunderstorm WarningJKLEstill28 min
Mar 29, 9:21 PM ESTSevere Thunderstorm WarningJKLPowell29 min
Mar 29, 9:26 PM ESTSevere Thunderstorm WarningJKLLee, Wolfe79 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.